Send the link below via email or IMCopy
Present to your audienceStart remote presentation
- Invited audience members will follow you as you navigate and present
- People invited to a presentation do not need a Prezi account
- This link expires 10 minutes after you close the presentation
- A maximum of 30 users can follow your presentation
- Learn more about this feature in our knowledge base article
544 Case Patient
Transcript of 544 Case Patient
Our Patient: George
85 year-old man
fell and broke his right hip at home
sent to our hospital
amiodarone 200mg BID
ASA EC 81mg QD
Initially, George told the nurse that he is taking a drug "Amrinone" instead of "Amiodarone".
Nurse had doubts with this info (US drug) and asked the pharmacist to verify his prescription drugs using PharmaNet.
At the end, all medication discrepancies were resolved and an accurate, complete, and up-to-date medication record was created.
No med history was taken.
Medication discrepancies were not identified.
Patient had been given ASA 325mg (instead of 81mg) during the entire stay at the hospital.
As a result, George had been suffering from acid reflux.
Surgical Safety Checklist
Surgery was successful
Operation site was neither confirmed nor marked before the surgery
Incision on the wrong side (left hip)
Surgery was canceled and postponed for another 7 days.
Patient also experienced unnecessary pain from the wrong incision and was put on pain medications for the time being.
At the start of the surgery...
George showed up at the emergency department suffering from severe sepsis.
He would go on to spend 2 weeks in the ICU.
His surgeon never found out about the infection, and nothing was done to prevent it from happening again.
30 Days After Surgery...
"Yes" to MedRec
"No" to MedRec
No infection was reported during the entire stay at the hospital
Patient suffered from CVC bacterial infection and was given antibiotics IV.
Patient had to stay for an extra 2 weeks at the hospital due to the infection.
Patient was prescribed antibiotic ciprofloxacin IV.
Because MedRec was not done at admission, no one knew that the patient had been taking an anti-arrhythmia drug called amiodarone prior to admission.
The combination of drugs had led to QT-prolongation which alternated the cardiac rhythm
The patient died from cardiac arrest 4 hours after receiving the antibiotics.
Patient was initially prescribed antibiotic ciprofloxacin IV.
Because MedRec was done at admission, the pharmacist noticed that the patient had also been taking a heart pill called amiodarone.
The combination of drug could lead to QT-prolongation which could alternate the cardiac rhythm.
Since the potential drug interaction was identified before initiating the treatment, the physician changed the order to another antibiotic called vancomycin IV.
Typical duration of stay for a hip replacement surgery: 3-5 days
At the Ward
Recent trauma (fall) has caused injury to blood vessels
CVC can damage veins and predispose the patient to blood clot formation
George is at high risk for blood clots
If no Med Rec...
risk increases further because George has not been taking his heart pill during the stay at the hospital. As a result, his heart condition was not controlled
If no SSC...
risk increases further because the wrong side was incised.
If no SSC/NSQIP...
risk increases further because of the consequences leading to extended immobility
If no CVC...
risk increases further by increasing level of clotting factors from infection
Structured Order Sets
Order set includes:
Pantoloc ( stomach acid reducer)
CPOE also flags the physician that monitoring is required when the patient is taking Plavix with amiodarone + ASA 81mg but the drug interaction is not significant.
Dr D/C ASA 325mg because George was experiencing acid reflux (wrong dose given anyway)
D/C also reduces antiplatelet effect = increase risk of blood clots
Discharge physician wrote the order for the following meds on the chart:
Losec (stomach acid reducer)
This drug combination is not recommended as Losec may diminish the antiplatelet effect of Plavix.
As a result, the anti-coagulant became ineffective and the patient died from fatal blood clots 1 week after the surgery.
George described symptoms consistent with a surgical site infection to the clinical reviewer.
George was advised to return to the hospital to be evaluated and the infection was controlled with antibiotics.
The surgeon was informed of his infection rates and an improvement initiative was launched as a result.
30 days later